IDEAS home Printed from
   My bibliography  Save this article

Testing for Regime Switching


  • Jin Seo Cho
  • Halbert White


We analyze use of a quasi-likelihood ratio statistic for a mixture model to test the null hypothesis of one regime versus the alternative of two regimes in a Markov regime-switching context. This test exploits mixture properties implied by the regime-switching process, but ignores certain implied serial correlation properties. When formulated in the natural way, the setting is nonstandard, involving nuisance parameters on the boundary of the parameter space, nuisance parameters identified only under the alternative, or approximations using derivatives higher than second order. We exploit recent advances by Andrews (2001) and contribute to the literature by extending the scope of mixture models, obtaining asymptotic null distributions different from those in the literature. We further provide critical values for popular models or bounds for tail probabilities that are useful in constructing conservative critical values for regime-switching tests. We compare the size and power of our statistics to other useful tests for regime switching via Monte Carlo methods and find relatively good performance. We apply our methods to reexamine the classic cartel study of Porter (1983) and reaffirm Porter's findings. Copyright The Econometric Society 2007.

Suggested Citation

  • Jin Seo Cho & Halbert White, 2007. "Testing for Regime Switching," Econometrica, Econometric Society, vol. 75(6), pages 1671-1720, November.
  • Handle: RePEc:ecm:emetrp:v:75:y:2007:i:6:p:1671-1720

    Download full text from publisher

    File URL:
    File Function: link to full text
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    1. Lawrence H. Summers, 1983. "Observations on the Indexation of Old Age Pensions," NBER Chapters,in: Financial Aspects of the United States Pension System, pages 231-258 National Bureau of Economic Research, Inc.
    2. repec:aph:ajpbhl:1983:73:7:779-783_8 is not listed on IDEAS
    3. Lee, Lung-Fei, 1982. "Health and Wage: A Simultaneous Equation Model with Multiple Discrete Indicators," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 23(1), pages 199-221, February.
    4. Paul J. Taubman & Robin C. Sickles, 1983. "Supplemental Social Insurance and the Health of the Poor," NBER Working Papers 1062, National Bureau of Economic Research, Inc.
    5. Mitchell, Olivia S & Fields, Gary S, 1984. "The Economics of Retirement Behavior," Journal of Labor Economics, University of Chicago Press, vol. 2(1), pages 84-105, January.
    6. Heckman, James J, 1978. "Dummy Endogenous Variables in a Simultaneous Equation System," Econometrica, Econometric Society, vol. 46(4), pages 931-959, July.
    7. Hanoch, Giora & Honig, Marjorie, 1983. "Retirement, Wages, and Labor Supply of the Elderly," Journal of Labor Economics, University of Chicago Press, vol. 1(2), pages 131-151, April.
    8. Fields, Gary S. & Mitchell, Olivia S., 1984. "The effects of social security reforms on retirement ages and retirement incomes," Journal of Public Economics, Elsevier, vol. 25(1-2), pages 143-159, November.
    9. Gourieroux, C & Laffont, J J & Monfort, A, 1980. "Coherency Conditions in Simultaneous Linear Equation Models with Endogenous Switching Regimes," Econometrica, Econometric Society, vol. 48(3), pages 675-695, April.
    10. Grossman, Michael, 1972. "On the Concept of Health Capital and the Demand for Health," Journal of Political Economy, University of Chicago Press, vol. 80(2), pages 223-255, March-Apr.
    11. Mallar, Charles D, 1977. "The Estimation of Simultaneous Probability Models," Econometrica, Econometric Society, vol. 45(7), pages 1717-1722, October.
    12. Boskin, Michael J, 1977. "Social Security and Retirement Decisions," Economic Inquiry, Western Economic Association International, vol. 15(1), pages 1-25, January.
    13. Butler, J S & Moffitt, Robert, 1982. "A Computationally Efficient Quadrature Procedure for the One-Factor Multinomial Probit Model," Econometrica, Econometric Society, vol. 50(3), pages 761-764, May.
    Full references (including those not matched with items on IDEAS)

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:ecm:emetrp:v:75:y:2007:i:6:p:1671-1720. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.